Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 38, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 27, 1997, 5:06 PM CDT for Pecos County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1997, 5:06 PM CDT (22:06 UTC)
- Expired
- Jun 27, 1997, 7:05 PM CDT
- In force
- 119 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 935 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 272206 FFWMAF TXC371-280005- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 506 PM CDT FRI JUN 27 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 705 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...SOUTHERN PECOS COUNTY DOPPLER RADAR AT MIDLAND INDICATED RAIN FROM NEARLY STATIONARY THUNDERSTORMS LOCATED 25 TO 30 MILES SOUTHEAST OF FORT STOCKTON ALONG PORTIONS OF HIGHWAY 285 WAS FALLING AT THE RATE OF ONE TO TWO INCHES PER HOUR AND WOULD PRODUCE FLASH FLOODING. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISINGJ WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 1:48 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 27, 1:48 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 148 PM CDT FRI JUN 27 1997 18Z SURFACE ANALYSIS SHOWS ABUNDANT MOISTURE OVER THE AREA WITH DEWPOINTS REMAINING AOA 60F AS TROPICAL AIRMASS CONTINUES OVER THE AREA. NO WELL DEFINED BOUNDARIES CAN BE SEEN ATTM BUT THEIR OUT THERE. LATEST WV IMAGERY SHOWING POSSIBLE SHEAR AXIS OVER KGDP ATTM AND SHOULD CONTINUE TO MOVE SLOWLY EAST. A MOISTURE PLUME IS QUITE EVIDENT AS WELL OVER THE AREA. KMAF 88D REFLECTIVITY SHOWS SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER THE NORTHERN PERMIAN BASIN BUT OTHER STORMS ARE BEGINNING TO FIRE OVER THE DAVIS MOUNTAINS AND ALONG THE PECOS RIVER. MODELS SIMILAR WITH EXITING H5 LOW/VORT MAX BUT WILL LEAN CLOSER TO ETA FIRST 12 TO 24 HOURS AS NGM AND AVN SEEM TO MOVE THIS FEATURE OUT OF THE AREA TOO FAST. WITH THIS IN MIND... GREATEST UPWARD MOTION REMAINS OVER THE SOUTH PLAINS BUT SOME QVEC CONV AND VORT ADVT EXISTS OVER THE PERMIAN BASIN AND SE NM AS WELL. GIVEN CURRENT AND EXPECTED AREAL COVERAGE WILL GO WITH CHANCE POPS TONIGHT FROM THE CENTRAL PERMIAN BASIN NORTHWARD AND OVER SE NM. WITH H85 THTE AXIS REMAINING OVER THE AREA BELIEVE FLASH FLOODING OVER THE NORTHERN PORTIONS OF THE FA STILL REMAINS AS STORMS CONTINUE TO MOVE SLOWLY NORTH TO NORTHEAST. HOWEVER... DO NOT EXPECT ACTIVITY TO LAST AS LONG TONIGHT AS LAST NIGHT AS SUBSIDENCE IS EXPECTED AFTER MIDNIGHT IN THE WAKE OF EXITING FEATURE MENTIONED ABOVE. AS H5 RIDGE BEGINS TO BUILD INTO THE AREA SATURDAY... H7 TEMPERATURES SHOULD WARM SOME 2 TO 3C AND THIS SHOULD STRENGTHEN CAP OVER MUCH OF AREA... SO WILL LOWER POPS TOMORROW. AS A RESULT OF INCREASING H85 AND H7 TEMPERATURES AND LESS CLOUD COVER... TEMPERATURES SHOULD REBOUND INTO THE 90S AS WELL. SHOULD SEE A BRIEF SHOW OF LOW CLOUDS AGAIN TONIGHT... MAINLY TOWARDS MORNING BUT THEY SHOULD BURN OFF QUICKLY AFTER SUNRISE. AS FOR TEMPERATURES... WILL STICK CLOSE TO PERSISTENCE FOR TONIGHT AND GUIDANCE TOMORROW. MAF 66/93 31 CNM 66/98 31 MRF 60/88 21 P07 70/92 21 EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:16 AM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.